This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
Within the past year, reports have appeared of ulcerative-obstructive small-bowel lesions in patients receiving entericcoated potassium chloride-thiazide combinations. Potassium salts rather than the thiazide diuretic have been implicated. The typical lesion is a well-demarcated circumferential ulceration occurring in the distal jejunum or ileum. Healing of the ulceration may leave a stenotic lesion, and combinations of ulceration and stenosis are frequent. Although the potassium-induced ulceration usually preceded and caused the stenotic obstructive lesion, a case is presented in which a preexisting partially obstructive lesion may have predisposed to the occurrence of the potassium-induced lesion at that site.A 29-year-old registered nurse was admitted to the Jackson Memorial Hospital after an episode of cramping periumbilical pain radiating around both sides to her back, worsened by eating and relieved by leaning forward. She vomited material with a "rotten egg" odor. In the preceding 12 years, she had had three similar
Shuster F, Berg EH. Enteric-Coated Potassium and Bowel Obstruction. JAMA. 1965;194(5):570. doi:10.1001/jama.1965.03090180094033
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: